Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 52, NWS Grand Rapids, MI

June 15, 2001Ottawa County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 15, 2001, 12:48 PM EDT for Ottawa County, Michigan. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 15, 2001, 12:48 PM EDT (16:48 UTC)
Expired
Jun 15, 2001, 1:15 PM EDT
In force
27 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Ottawa County, MI

What was reported inside it

TimeReportWhereRemark
Jun 15, 12:53 PM EDTHail 0.88Allendale, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 4.8 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2001-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2001-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -86 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
929 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-86 m²/s²
0-3 km storm-relative helicity
-44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 151648
SVRGRR
MIC139-151715-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1248 PM EDT FRI JUN 15 2001

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OTTAWA COUNTY IN SOUTHWEST MICHIGAN

* UNTIL 115 PM EDT

* AT 1244 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES WEST OF HUDSONVILLE...OR ABOUT 12 MILES
  NORTHEAST OF HOLLAND...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   JENISON...ALLENDALE AROUND 1255 PM EDT
   GRAND VALLEY...LAMONT AROUND 100 PM EDT
   MARNE AROUND 110 PM EDT
   WRIGHT AROUND 115 PM EDT

HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 55 MILES AN
HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED.

RG/MWH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 12:24 PM EDT, 24 minutes earlier.

Area forecast discussion, Jun 15, 12:24 PM EDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1224 PM EDT FRI JUN 15 2001

DECIDED TO GO WITH A FLASH FLOOD WATCH THROUGH THIS EVENING FOR ALL
SOUTHWEST LOWER MI.  LINE OF STORMS IS FORMING OUT AHEAD OF THE MAIN
UPPER LEVEL FORCING.  THE MOISTURE CHANNEL SHOWS ONE PLUME ENTERING
WESTERN MI ASSOCIATED WITH THE FRONT...AND A SECOND PLUME OVER
EASTERN MI...ORIGINATING FROM THE ATLANTIC.  THIS WILL GIVE THE
STORMS THE OPPORTUNITY TO TRAIN FOR 2 TO 3 HOURS IN A FEW
LOCATIONS.  THE COMBINATION OF HIGH PRECIPITABLE WATER AIR...HIGH
FREEZING LEVEL AND POTENTIAL FOR TRAINING WILL ALLOW A FEW LOCATIONS
TO SEE 2 OR MORE INCHES OF RAIN THIS AFTERNOON.  THIS IS AT THE
FLASH FLOOD GUIDANCE VALUES.  THEREFORE HAVE GONE WITH A WATCH.

.GRR...FLASH FLOOD WATCH THIS AFTERNOON AND EVENING FOR ALL ZONES.

MJS

In the hours before

Special weather statement, Jun 15, 11:35 AM EDT, 1 hour 13 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-161000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1135 AM EDT FRI JUN 15 2001

...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF
LOWER MICHIGAN FOR TODAY AND TONIGHT...

DISPATCHERS PLEASE PASS ALONG THIS INFORMATION TO YOUR EMERGENCY
MANAGERS.

HAZARDS...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF
SOUTHWEST LOWER MICHIGAN THIS AFTERNOON.  THE GREATEST RISK FOR
SEVERE WEATHER IS FROM THIS AFTERNOON INTO EARLY THIS EVENING... AND
EAST OF US-131.  DAMAGING WINDS... FREQUENT CLOUD TO GROUND LIGHTING
AND VERY HEAVY RAINFALL ARE THE MOST LIKELY HAZARDS FROM THE SEVERE
THUNDERSTORMS THIS AFTERNOON AND EVENING.  ANY STORMS THAT DO
DEVELOP WILL MOVE TO THE NORTH NORTHEAST AROUND 35 MPH.

DISCUSSION...A COLD FRONT WILL MOVE ACROSS SOUTHWEST MICHIGAN DURING
THE AFTERNOON AND EARLY EVENING.  AS THE FRONT MOVES INTO THE WARM
AND HUMID AIR CURRENTLY OVER SOUTHWEST MICHIGAN...THUNDERSTORMS WILL
DEVELOP OVER SOUTHWEST MICHIGAN BY EARLY THIS AFTERNOON AND THEN
MOVE TO THE NORTH NORTHEAST AROUND 35 MPH.  SINCE THE FRONT WILL BE
SLOW TO MOVE THROUGH SOUTHWEST MICHIGAN THIS AFTERNOON... ANY ONE
LOCATION COULD SEE SEVERAL THUNDERSTORMS THIS AFTERNOON.  LOCAL
RAINFALL AMOUNTS REACH 2 TO PERHAPS 3 INCHES...WHICH WOULD CAUSE
URBAN AND POOR DRAINAGE FLOODING.  THE STRONGEST THUNDERSTORMS
COULD ALSO HAVE DAMAGING WINDS AND FREQUENT CLOUD TO GROUND
LIGHTNING.  THE THUNDERSTORMS WILL END FROM WEST TO EAST AS THE
FRONT MOVES ACROSS THE AREA BETWEEN 300 PM NEAR LAKE MICHIGAN AND BY
8 PM EAST OF LANSING.

ONCE THE FRONT IS EAST OF SOUTHWEST MICHIGAN THIS EVENING... COOLER
AND DRIER AIR WILL RETURN AND SKIES WILL CLEAR OVERNIGHT.

SPOTTER ACTIVATION...IS EXPECTED THIS AFTERNOON AND THIS EVENING.

...HAZARDOUS WEATHER POTENTIAL OUTLOOK FOR SATURDAY THROUGH
TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED OVER SOUTHWEST MICHIGAN FOR THE
PERIOD SATURDAY THROUGH TUESDAY.  HOWEVER... A WAVE ON A FRONT TO
SOUTH OF MICHIGAN... EARLY NEXT WEEK... WILL BRING SCATTERED
THUNDERSTORMS BACK INTO SOUTHWEST MICHIGAN MONDAY AND TUESDAY.

WDM
Special weather statement, Jun 15, 11:46 AM EDT, 1 hour 2 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-152045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1146 AM EDT FRI JUN 15 2001

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE UNTIL 500 PM
EDT FRIDAY AFTERNOON. THIS WATCH INCLUDES THE FOLLOWING COUNTIES

IN WEST CENTRAL MICHIGAN
     OCEANA...MUSKEGON...MASON...NEWAYGO AND LAKE

IN SOUTH CENTRAL MICHIGAN
     INGHAM...CLINTON...JACKSON...IONIA...CALHOUN AND EATON

IN CENTRAL MICHIGAN
     OSCEOLA...GRATIOT...MONTCALM...MECOSTA...ISABELLA AND CLARE

IN SOUTHWEST MICHIGAN
     KALAMAZOO...KENT...VAN BUREN...OTTAWA...BARRY AND ALLEGAN

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.

TRH

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 12:58 PM EDTSevere Thunderstorm WarningGRRKent47 min
Jun 15, 3:05 PM EDTSevere Thunderstorm WarningGRRCalhoun25 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.